Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Does hypothyroidism (underactive thyroid gland) cause high blood pressure?

I have recently been diagnosed with severe hypothyroidism. I also have been diagnosed with sever high blood pressure which was always boarderline but never high. I am on medication for both now but still feel terrible, any comments on this would be much appreciated!
Asked On : Thu, 17 Dec 2009
Answers:  2 Views:  2227
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
When I had half of my thyroid removed my blood pressure went from low/normal to very high. All my life I'd had stable blood pressure but the surgery changed things. I exercise, eat lots of fresh organics, sleep 8 hrs, and am not overweight. Lately I am dosing my medication based on my blood pressure and heart rate. By the way, when my blood pressure is high my heart rate is low and vice versa. I have found that timing of the doses makes a big difference. I take half of my medication sublingually in the AM on an empty stomach and the other half in the early afternoon. If I take my 2nd dose at 11:00am before lunch my heart rate is high and blood pressure is low. If I take my 2nd dose in the early afternoon after lunch then my heart rate is lower and my blood pressure is higher. There are times when I need more than my normal daily dose for example if I am going to run 6 miles. Other times I may need less if I am going to be napping in the afternoon. Doctors determine dosages based on resting fasting tests which aren't always indicative of active young adults who are running marathons or dancing the night away. I can eat right and exercise but that still doesn't change this. From this experience I can tell you that the thyroid and blood pressure are closely related. You will also find out that your cholesterol, calcium (heel spurs, carpal tunnel, receding gums), hair loss, and heart (murmurs) are all factors related to the thyroid. Good luck with your search for knowledge.
Answered: Tue, 6 Jul 2010
  User's Response
It seems to me that you have two separate problems which are not related to each other. Hypothyroidism (underactive thyroid gland) causes a lowering of the circulating thyroid hormone which in turn causes less activation of the sympathetic nervous system in the body which may result in a decrease in blood pressure; however u say that u've always had a borderline blood pressure, which was diagnosed to be high this time. I feel that you must be having a problem of high blood pressure for a long time and also the problem of hypothyroidism. The co existing hypothyroidism kept the high B.P. under control (because of its B.P. lowering effect). But the medication for hypothyroidism removed this effect and so your B.P. was found to be high this time. My advise to you is to continue with the medications for both the ailments and watch your diet as well as exercise regularly to keep your weight under control (as it might increase due to hypothyroidism, and aggravate the problem of high B.P.) and these would improve the quality of your life considerably. I hope this helps and if there's anything else i can help you with, i'd be glad to do so. Take Care. God Bless You!
Answered: Thu, 17 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor